Alert archive / Iowa / Wind Chill Advisories in 2022
Wind Chill Advisory 3, NWS Des Moines, IA
NWS Des Moines, IA issued this wind chill advisory at Jan 5, 2022, 3:17 AM CST for 51 counties in Iowa. It took effect at Jan 5, 2022, 6:00 PM CST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jan 5, 2022, 3:17 AM CST (09:17 UTC)
- In effect from
- Jan 5, 2022, 6:00 PM CST
- Expired
- Jan 6, 2022, 11:43 AM CST
- In force
- 18 hr
- Issued by
- NWS Des Moines, IA
All 51 counties
Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 23 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1896 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Jan 5, 3:02 AM CST, 15 minutes earlier.
Area forecast discussion, Jan 5, 3:02 AM CST, 15 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 302 AM CST Wed Jan 5 2022 .DISCUSSION.../Today through Tuesday/ Issued at 302 AM CST Wed Jan 5 2022 Key Messages: - Arctic plunge next several days. Dangerous wind chills at times. - Brief warm up Saturday before next cold front arrives Sunday. Broad cyclonic flow covers most of the conus early this morning. The most notable embedded shortwave is currently traversing the region, which pushed a robust Arctic boundary through the state last evening into the overnight. Wind gusts behind the front have been quite strong with numerous 40 to 50+ mph gusts observed. Some light snow and blowing snow has dropped visibility to 2 or 3 miles at times, but does not appear to be a significant problem. IDOT road conditions suggest only a few pockets of travel issues. Thus have reshuffled our headlines for this morning and focus more on the wind gusts/wind chill concerns as we head into a raw and cold Wednesday. A secondary PV anomaly dropping through the Dakotas will keep our pressure gradient compressed through at least the morning hours along with persistent, albeit weakening caa. Still should have little issue tapping into the 35-40 kt winds at the top of the mixed layer. Wind chills will exceed local advisory criteria of -20 for many spots along and north of Hwy 20. Some improvement occurs this afternoon as winds begin a slow decline, but expect wind chills to remain below zero throughout the day area wide. Winter weather advisory remains in tact for our far northeast counties through the morning hours to cover the potential for some light snow/blowing snow clipping the area, but widespread travel impacts are unlikely. Little change to the forecast tonight into Thursday. Models are appear to be in lock step with a mid-level shortwave crossing the central Plains. A band of snow develops within a robust fgen zone crossing KS into MO. Had enough confidence to eliminate all remaining PoPs from our far south as the vast majority of models keep our area dry. Of much more concern will be bitter cold wind chills as winds remain elevated and temps fall below zero. Wind chill advisory was hoisted for all of the cwa tonight into Thursday morning. Conditions may necessitate an upgrade to a wind chill warning over north central Iowa, but current forecast just borderline meets criteria and will leave for the day shift to refine and upgrade if needed. Winds on Thursday gradually relax as a surface high noses in from the west. Latest NBM guidance is slower with cloud cover moving in Thursday night, which could leave a window for temps to quickly fall below guidance especially in areas with snow cover. South winds return Friday beneath rising heights aloft, however any appreciable warmth wont be noticed until Saturday when temps return to the 30s and perhaps some 40s. Highs will remain a bit uncertain as models try to bring >0c dewpoints northward, which could lead to some fog as it overspreads any snow pack. The relative warmth is short lived as a cold front crashes through Saturday night into Sunday and delivers another round colder and windy conditions. Models generate some light QPF as the front reaches southeast Iowa, but much of the atmosphere looks fairly moisture starved. && .AVIATION.../For the 06Z TAFS through 06Z Wednesday night/ Issued at 1144 PM CST Tue Jan 4 2022 Cold front has passed through the area with widespread MVFR to IFR conditions in its wake. These poor conditions are expected to persist overnight with some improvement into Wednesday morning with winds slowly weakening and rising ceilings. Towards the end of the period, conditions are likely to be mostly VFR with winds much weaker but remaining from the northwest. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until noon CST today for IAZ057>061-070>075- 081>086-092>097. Wind Chill Advisory from midnight tonight to noon CST Thursday for IAZ039-049-050-057>062-070>075-081>086-092>097. Winter Weather Advisory until noon CST today for IAZ007-017- 026>028-037>039-049-050-062. Wind Chill Advisory until noon CST today for IAZ004>006-015-016- 023>025-033>036-044>048. Wind Chill Advisory from 6 PM this evening to noon CST Thursday for IAZ004>007-015>017-023>028-033>038-044>048. && DISCUSSION...Martin AVIATION...Cogil
Hazardous weather outlook, Jan 4, 3:29 PM CST, 11 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 329 PM CST Tue Jan 4 2022 IAZ004>007-015>017-026>028-037>039-048>050-059>062-071>075- 081>086-092>097-052130- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Franklin-Butler-Bremer-Hardin-Grundy-Black Hawk-Story-Marshall- Tama-Dallas-Polk-Jasper-Poweshiek-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 329 PM CST Tue Jan 4 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This evening and tonight Wind gusts may reach 35 to 45 mph tonight. This will combine with light snow showers north, and blowing snow due to new or existing snow cover depending on location, to produce areas of blowing snow tonight, especially in rural areas. Bitter cold wind chills will dip into the teens or lower 20s below zero central and north early Wednesday morning. A Winter Weather Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Brisk winds will dip wind chills into the teens or lower 20s below zero at times through mid morning Wednesday. Wind chills will drop into mid to upper 20s below zero at times overnight Wednesday through early morning Thursday. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed, but any reports of snow accumulations or low visibilities are always appreciated. IAZ023>025-033>036-044>047-057-058-070-052130- Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Hamilton-Crawford- Carroll-Greene-Boone-Audubon-Guthrie-Cass- 329 PM CST Tue Jan 4 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Wind gusts may reach 40 to 50 mph tonight. Bitter cold wind chills will also dip into the teens or lower 20s below zero early Wednesday morning. A Wind Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Brisk winds will dip wind chills into the teens or lower 20s below zero at times through mid morning Wednesday. Wind chills will drop into mid to upper 20s below zero at times overnight Wednesday through early morning Thursday. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed. Viken/REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 3:17 AM CST | Wind Chill Advisory | DMX | Boone, Calhoun, Carroll, Crawford, Emmet, Greene and 11 more | 9 hr |
Nearby
Wind Chill Advisories in Iowa, 2022Every wind chill advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.